Louisiana, 2011

Hail in Louisiana, September 28, 2011

September 28, 2011 · NWS LCH · 5 events in 2 counties and zones

An outflow boundary helped produce severe thunderstorms over central Louisiana, producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

An outflow boundary helped produce severe thunderstorms over central Louisiana, producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Sep 28, 5:12 PM CST, 28 minutes earlier.

Area forecast discussion, Sep 28, 5:12 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
612 PM CDT WED SEP 28 2011

.UPDATE...
UPDATED THE ZONES AND COASTAL WATERS FORECAST FOR SEVERE
THUNDERSTORM WATCH 858...VALID TIL MIDNIGHT CDT/0500Z. MADE NO
CHANGES TO THE FORECASTS OTHER THAN TO INCLUDE A SEVERE MENTION
ALL ZONES ON ACCOUNT OF THE WATCH.

25

&&

.PREV DISCUSSION... /ISSUED 401 PM CDT WED SEP 28 2011/

DISCUSSION...
SFC ANALYSIS SHOWS DIFFUSE FRONTAL BOUNDARY CONTINUING ACROSS NE
TX/N LA S OF I-20. N OF THE FRONT...DEWPTS ARE MAINLY IN THE LOWER
50S...WITH LOWER/MID 70S DEWPTS ACROSS SE TX...C AND S LA. WATER
VAPOR IMAGERY CONTINUES TO SHOW A FAIRLY PRONOUNCED SHORTWAVE OR
VORT MAX OVER THE ARKLATEX...CONTINUING TO MOVE QUICKLY SE.
DOWNSTREAM OF THIS FEATURE...SCT TSRA HAS DEVELOPED ALONG THE
FRONTAL BOUNDARY ACROSS C LA...AND OVER LOWER ACADIANA EARLIER
THIS AFTERNOON...WITH THE BULK OF THE CONVECTION FIRING UP ACROSS
SE LA/S MS EASTWARD. WILL STILL HAVE A CHANCE FOR SOME SCT
SHRA/TSRA ACROSS C AND SC LA AS THE WEAK FRONT PUSHES S THIS
EVENING...SOME OF THE TSRA MAY BECOME SEVERE WITH STRONG WINDS
AND HAIL THE PRIMARY WEATHER THREAT. HAVE DOWNGRADED THE WORDING
TO ISO TSRA OVER SE TX FOR THIS EVENING.

ISO SHRA/TSRA WILL CONTINUE OVER THE REGION THU AS THE WEAK FRONT
MEANDERS OVER SE TX/C AND S LA...BUT MOST OF THE UPPER LEVEL
SUPPORT WILL BE EAST OF THE REGION TO PREVENT ANY WIDESPREAD
CONVECTION.

THE UPPER AIR PATTERN WITH THE LARGE NEARLY STATIONARY
UPPER LOW OVER THE GREAT LAKES WILL BEGIN TO LIFT NE AS A SHARPER
TROF DIGS SOUTH ACROSS THE CENTRAL AND EASTERN U.S. THIS WILL
FINALLY ALLOW FOR MUCH COOLER AND DRIER AIR TO FILTER SOUTH INTO
OUR REGION ON FRI INTO THE REMAINDER OF THE WEEKEND AND EARLY
NEXT WEEK. MUCH COOLER TEMPS...WITH LOWS IN THE 50S...WILL BE
EXPECTED SAT THROUGH TUE. AFTERNOON HIGHS WILL BE MAINLY IN THE
80S. NO PRECIPITATION IS EXPECTED AFTER FRIDAY.

DML

MARINE...
LIGHT ONSHORE FLOW WILL PREVAIL AHEAD OF A SOUTHWARD MOVING COOL
FRONT...WHICH IS EXPECTED TO STALL NEAR THE I-10 CORRIDOR OVERNIGHT.
A SECOND...STRONGER CANADIAN COLD FRONT WILL MOVE ACROSS THE
COASTAL WATERS ON FRIDAY...USHERING IN MODERATE OFFSHORE FLOW AND
BUILDING SEAS INTO THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  72  91  69  89  55 /  30  20  20  10  10
KBPT  74  92  70  90  58 /  20  20  20  10  10
KAEX  67  94  64  88  52 /  30  20  10  10  10
KLFT  71  93  68  89  54 /  40  20  20  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 28, 4:49 AM CST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
549 AM CDT WED SEP 28 2011

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180-201-215-216-259>262-291100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
549 AM CDT WED SEP 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...LA...CENTRAL LOUISIANA...SOUTH CENTRAL
LOUISIANA...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA...
SOUTHEAST TEXAS AND TX.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
TODAY AND TONIGHT AS A WEAK FRONTAL BOUNDARY SAGS INTO THE REGION.
THE OVERALL PROBABILITY OF SEVERE WEATHER IS VERY LOW...BUT
ISOLATED SEVERE THUNDERSTORMS CANNOT BE COMPLETELY RULED
OUT...ESPECIALLY WEST OF AN ALEXANDRIA TO LAFAYETTE LINE. LARGE
HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY SEVERE WEATHER
HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONGER SECONDARY COLD FRONT WILL MOVE SOUTH INTO THE GULF ON
FRIDAY...BRINGING DRIER AND MUCH COOLER WEATHER INTO THE REGION.

OVER THE COASTAL WATERS...MODERATE TO STRONG OFFSHORE WINDS WILL
DEVELOP IN THE WAKE OF THE FRONT LATE FRIDAY...ALONG WITH BUILDING
SEAS. SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

13

In the hours before

Special weather statement, Sep 28, 12:33 PM CST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
133 PM CDT WED SEP 28 2011

LAZ044-045-052>054-281930-
LAFAYETTE LA-UPPER ST. MARTIN LA-VERMILION LA-ST. MARY LA-IBERIA LA-
133 PM CDT WED SEP 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR LAFAYETTE...VERMILION...ST.
MARY...IBERIA AND ST. MARTIN PARISHES UNTIL 230 PM CDT...

AT 128 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER JEFFERSON ISLAND...MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  COTEAU AND CADE BY 140 PM...
  ACADIANA REGIONAL AIRPORT BY 145 PM...
  ST. MARTINVILLE BY 150 PM...
  NEW IBERIA AND LYDIA BY 155 PM...
  LOREAUVILLE BY 205 PM...
  JEANERETTE BY 215 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 3016 9161 2981 9151 2988 9204 3006 9206

RUA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Rapides

When
September 28, 5:40 PM CST
Where
Rapides County, Smithville
Measured
1 in hail
Reported by
Public
Coordinates
31.330, -92.420

Nickel-sized hail was reported in Pineville.

Hail, Rapides

When
September 28, 6:05 PM CST
Where
Rapides County, 1.37 mi WNW of Latanier
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.210, -92.390

Hail, Rapides

When
September 28, 6:45 PM CST
Where
Rapides County, 2.46 mi WNW of Buckeye
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.380, -92.240

Hail, Rapides

When
September 28, 7:12 PM CST
Where
Rapides County, 1.9 mi WSW of Hotwells
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
31.320, -92.750

Hail, Allen

When
September 28, 11:38 PM CST
Where
Allen County, 0.59 mi E of Oberlin
Measured
1.75 in hail
Reported by
Public
Coordinates
30.620, -92.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348532, 348534, 348537, 348536, 348538.